Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 54, NWS Lincoln, IL

May 12, 1998Cass County, Illinois

NWS Lincoln, IL issued this tornado warning at May 12, 1998, 6:55 PM CDT for Cass County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1998, 6:55 PM CDT (23:55 UTC)
Expired
May 12, 1998, 7:45 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Cass County, IL

The radar

The Lincoln radar (KILX), 80 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 122355 RRA
TORSPI
ILC017-130045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR
  CASS COUNTY IN CENTRAL ILLINOIS

* UNTIL 745 PM CDT

* AT 650 PM CDT LINCOLN DOPPLER RADAR INDICATED A POSSIBLE TORNADO 3
  MILES WEST OF VIRGINIA...MOVING EAST NORTHEAST AT 25 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  VIRGINIA
  EASTERN AREAS OF CASS COUNTY


IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

FRIEDERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 12, 2:00 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 12, 2:00 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT TUE MAY 12 1998

AT 18Z SFC COLD FRONT EXTENDED FROM CNTRIL IA INTO ERN KS.  LOW PRESS
AREA EVIDENT SOUTH OF MCI.  SAT TRENDS SHOW CU FIELD OVR WRN AND CNTRL
MO ALONG MOISTURE AXIS THAT EXTENDS INTO NRN MO.  DWPTS PRIMARLY IN MID
TO UPPER 60S ALONG THIS AXIS.  SPECIAL 18Z SOUNDING INDICATED CAPE
AROUND 1600 WITH LI AT -5.  AMPLE MOISTURE AND INSTABILITY IN
AREA...JUST WAITING FOR STRONG BOUNDARY TO INTERACT WITH THEM.  ADAP
INDICATES NO CAP BUT 18Z SOUNDING SHOWED WEAK CAP OF 2.8...WHICH
SHOULDNT BE HARD TO OVERCOME WITH ADDITIONAL HEATING AND MOISTURE THE
REMAINDER OF THIS AFTERNOON.  MAIN CONVECTION SHOULD DEVELOP IN MO AND
THEN ADVECT INTO OUR AREA LATE THIS MORNING AND EARLY THIS EVENING.
THEREFORE THUNDERSTORM CHC STILL CONTINUES INTO THIS EVENING AND NIGHT-
TIME HOURS AS FRONT MOVES THROUGH AREA.  WINDS SHOULD REMAIN SOUTH AT
ATLEAST 10 TO 20 MPH...THEN SHIFT TO SOUTHWEST AND THEN WEST AS FRONT
MOVES IN.

FRONT STALLS OUT OVER NRN PART OF CWA TOMORROW WHICH WILL PROVIDE WEAK
FOCUS FOR MORE CONVECTION TOMORROW AFTERNOON...THOUGH SLIGHT CHC AT THAT
DUE TO WEAK DYNAMICS AND FOCUS.  INSTABILITY AND MOISTURE REMAIN
SUFFICIENT FOR TOMORROW AFTN AND INTO EVE HOURS.

CONT WAA AND LIGHT WINDS WILL FIGHT TO CONTROL TEMPS TONIGHT.  GUIDANCE
LOOKS REASONABLE WITH CLEAR SKIES.  TOM WARMER THAN TODAY AS MOST OF CWA
REMAINS SOUTH OF STALLED FRONT.  FWC AGAIN LOOKS OK.

FIRST PERIOD INPUT COMING SHORTLY.

PIA  58/83  43
SPI  61/85  43
DEC  60/85  43
CMI  60/85  43
LWV  63/87  43

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:02 PM CDTTornado WarningILXCass, Schuyler58 min
May 12, 6:26 PM CDTTornado WarningILXFulton64 min
May 12, 6:33 PM CDTSevere Thunderstorm WarningILXMorgan, Scott57 min
May 12, 6:51 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell69 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.